Went to ER--Follow-up to my previous post question about hives duration

Posted on: Mon, 09/01/2008 - 5:42am
carpediem's picture
Offline
Joined: 01/08/2007 - 09:00

Well, we spent last night in the ER. My younger son, (age 4) had an allergic reaction and was covered with massive hives from head to toe. (We had given him a little tiny bit of peanut butter, per the doctor's recommendation to test him for an allergy to it since he will be going to school soon and his brother, age 8, has an allergy to peanuts and tree nuts.) To make a long story short, the Benedryl and Zyrtec were not working and then his joints started to swell to the point where he couldn't walk. (This is over a period of 24 hours. We didn't notice hives appear till around 7 or so hours later.) The on-call doc said to take him to the ER where they ended up giving him steroids to stop/slow the reaction. It was a long 5 hours. He is doing much better now! We still have to give him the meds and get an Epi-pen Jr. It is discouraging and disappointing. This may help others as I didn't know that:

1. A reaction can occur sooo much later after exposure, esp. for first exposure. It is rare, but it can happen.

2. A food allergic reaction can involve the joints because, as in his case, he started to have what is called Leaky Capillaries.

3. Steroids, such as Predinisone can help slow or stop an allergic reaction.

Posted on: Mon, 09/01/2008 - 8:02am
lakeswimr's picture
Offline
Joined: 02/01/2007 - 09:00

OMgosh, I'm sorry! When I replied to you I didn't realize the reaction had *just* happened. Sloppy reading. Very sorry. I would have told you to call 911 if I had read it right. I'm glad you took your child to the ER.
I want you to know that steroids are not proper treatment *by themselves* for anaphylaxis. The ER should have given your child the epi pen *in my opinion*. Steroids, from what I have read, are *thought* to help but no one knows how or for sure if they do. They are routinely given in ERs. Many ER staff give them instead of epi pens which FAAN is trying to correct. FAAN has written several articles about the fact that ER staff too often do not give epis for systemic, anaphylaxis reactions and are not up to date on food allergies.
I do believe steroids can help but I think it is important to know that a good % of ERs staff do not know the proper treatment of anaphylaxis and often give steroids in place of epis when they should not.
I'm sorry your child has food allergies. Take care!

Posted on: Mon, 09/01/2008 - 12:59pm
niche's picture
Offline
Joined: 02/05/2007 - 09:00

I am so sorry to hear about your son's reaction. I am glad he is doing better!
I am curious about your allergist's advice. Did he do any testing prior to saying to just give your younger one some PB?
thanks for posting - I hadn't heard the joint reaction before!

Posted on: Tue, 09/02/2008 - 12:49am
MommyOfTwo's picture
Offline
Joined: 11/08/2007 - 09:44

How scary! I'm so glad you decided to take him when you did!! I too wouldn't have expected a reaction to come so much later after eating an allergen.
I'm assuming you have made an appt for him as well at the allergist for testing. Keep us posted on what your allergist says too.
So glad everything is ok for you guys! I hope he is feeling 100% now!

Posted on: Tue, 09/02/2008 - 3:31am
Jen224's picture
Offline
Joined: 05/22/2006 - 09:00

I'm so sorry to hear this--absolutely terrifying. How are YOU? How is HE--emotionally?
Keep us posted--those were helpful tips.

Posted on: Tue, 09/02/2008 - 1:51pm
Mom2angels's picture
Offline
Joined: 02/07/2008 - 20:14

As an ER nurse myself (now turned stay at home mom), I can truly say that I only remember giving epi for allergic reactions one or two times. I think one was for a bee sting, and the other was an anaphylactic food reaction to seafood, I believe . However, countless times, I recall giving steroids as well as your usual antihistamines. Another approach many doctors take is Pepcid (IV injection) because it is a Histamine-2 antagonist (blocker)and worked fairly well when combined with the steroid. I have to agree with the FAAN on this one. Even after nursing school and almost 4 years of working in a very busy ER, I was FLOORED when my daughter turned out to be PA. I felt so helpless. Just realize that it is not within the nurses scope of practice to decide what medications the patient is given. We can only give what the physician orders. A nurse can approach a physician and talk with him about other possible medications, but that doesn't always mean he'll change his med orders. The doctor (or physician assistant) ultimately determine what medications the patient will receive.
I hope that your little one is doing much better. How absolutely terrifying! Glad to hear he's recovered well.

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...